Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Memphis, TN

March 28, 202110 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2021, 12:17 AM CDT for 10 counties in Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2021, 12:17 AM CDT (05:17 UTC)
Expired
Mar 28, 2021, 1:00 AM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Benton County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Prentiss County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:58 AM CDTTSTM WND DMG3 Se Pineflat, MSA FEW TREES DOWN AT GOAT ISLAND RECREATIONAL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 9:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS54 KMEG 280517
SVRMEG
MSC003-009-057-071-081-093-117-139-141-145-280600-
/O.NEW.KMEG.SV.W.0054.210328T0517Z-210328T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1217 AM CDT Sun Mar 28 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Lafayette County in northwestern Mississippi...
  Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...
  Tippah County in northeastern Mississippi...
  Southeastern Benton County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 100 AM CDT.

* At 1216 AM CDT, a severe thunderstorm was located over Keownville,
  or 9 miles northeast of New Albany, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Corinth, Booneville, New Albany, Ripley, Baldwyn, Iuka, J P Coleman
  State Park, Tishomingo State Park, Saltillo, Guntown, Belmont,
  Mantachie, Burnsville, Blue Mountain, Jumpertown, Glen, Tishomingo,
  Cambridge, Theo and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and northwestern Mississippi...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3433 8818 3437 8893 3438 8893 3440 8972
      3443 8972 3500 8859 3500 8820 3492 8815
      3489 8810
TIME...MOT...LOC 0516Z 296DEG 38KT 3456 8888 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:44 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 27, 6:44 PM CDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
644 PM CDT Sat Mar 27 2021

.UPDATE...
Update for 00Z TAFS

&&

.PREV DISCUSSION... /issued 216 PM CDT Sat Mar 27 2021/

DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.

Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.

The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.

Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.

Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.

PWB

&&

.AVIATION...
00Z TAFS

Thunderstorms will form a squall line early in the period. There is
the potential for severe gusts as the squall line moves through
MEM/MKL/TUP. This feature is forced by a cold front which will sweep
through the area overnight.  On Sunday strong northwest winds will
spread over the area before high pressure builds into the region
late in the day with winds relaxing late.

 JEB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
     DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
     Union.

TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 27, 3:03 PM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
303 PM CDT Sat Mar 27 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
303 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight to Enhanced Risk of severe thunderstorms over
the Midsouth through late tonight. Primary severe weather threats
include flash flooding and damaging winds. There is also a threat
of tornadoes and large hail, mainly before midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near freezing temperatures will be possible Thursday and Friday
mornings over northwest Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late tonight.

PWB

In the hours before

Local storm report, Mar 27, 11:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     2 NE LULA               34.48N  90.45W
03/27/2021                   TUNICA             MS   STORM CHASER

            2 CARS BLOWN OFF HIGHWAY 61 2 MILES NORTHEAST OF LULA.
            UPDATED TO 5 CARS BLOWN OFF ROAD AND ONE PERSON WITH
            APPARENTLY NO INJURIES BLOWN OFF ROAD. SCRAP METAL
            DEBRIS ALSO ON ROAD. POSSIBLE TORNADO.

&&

CORRECTED EVENT...REMARKS
Local storm report, Mar 27, 11:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     WYNNE                   35.23N  90.79W
03/27/2021                   CROSS              AR   TRAINED SPOTTER

            HIGHWAY 1 AND VANNDALE POWER LINES DOWN.

&&

CORRECTED EVENT TIME

SJM
Local storm report, Mar 27, 11:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND DMG     INDEPENDENCE            34.70N  89.80W
03/27/2021                   TATE               MS   TRAINED SPOTTER

            HOUSE AND BUSINESS DAMAGED. TREE ON HOUSE.

&&
Local storm report, Mar 27, 11:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND DMG     COMO                    34.51N  89.94W
03/27/2021                   PANOLA             MS   EMERGENCY MNGR

            MOBILE HOMES FLIPPED OVER IN TEH COMO AREA.

&&
Local storm report, Mar 27, 11:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND DMG     COMO                    34.51N  89.94W
03/27/2021                   PANOLA             MS   EMERGENCY MNGR

            MOBILE HOMES FLIPPED OVER IN THE COMO AREA.

&&

CORRECTED REMARKS
Local storm report, Mar 27, 11:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      JACKSON                 35.63N  88.83W
03/27/2021                   MADISON            TN   AMATEUR RADIO

            CHESTER STREET FLOODED WITH 2 TO 3 FEET OF WATER NEAR
            THE UPTOWN AREA OF JACKSON.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:50 PM CDTTornado WarningMEGTunica40 min
Mar 27, 7:54 PM CDTSpecial Weather StatementMEGDeSoto21 min
Mar 27, 8:26 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica11 min
Mar 27, 9:12 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman48 min
Mar 27, 9:35 PM CDTTornado WarningMEGCoahoma40 min
Mar 27, 9:37 PM CDTTornado WarningMEGCoahoma, Quitman, Tunica53 min
Mar 27, 9:49 PM CDTTornado WarningMEGCoahoma, Tunica31 min
Mar 27, 9:53 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica52 min
Mar 27, 10:05 PM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tate, Tunica40 min
Mar 27, 10:08 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman52 min
Mar 27, 10:31 PM CDTTornado WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate44 min
Mar 27, 10:39 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall36 min
Mar 27, 10:49 PM CDTFlash Flood WarningMEGDeSoto, Tate, Tunica3 hr
Mar 27, 10:56 PM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tate, Tippah49 min
Mar 27, 11:09 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tippah51 min
Mar 27, 11:23 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tate, Tunica4 hr
Mar 27, 11:33 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Lafayette, Lee, Prentiss, Tippah and 2 more42 min
Mar 27, 11:41 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie49 min
Mar 27, 11:54 PM CDTSevere Thunderstorm WarningMEGAlcorn51 min
Mar 27, 11:58 PM CDTTornado WarningMEGAlcorn, Tippah17 min
Mar 28, 12:12 AM CDTTornado WarningMEGAlcorn, Tishomingo33 min
Mar 28, 12:27 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha48 min
Mar 28, 12:48 AM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah and 1 more3 hr
Mar 28, 12:56 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more49 min
Mar 28, 12:59 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Panola, Pontotoc, Tallahatchie and 1 more46 min
Mar 28, 1:03 AM CDTTornado WarningMEGAlcorn, Prentiss, Tippah, Tishomingo, Union27 min
Mar 28, 1:10 AM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Union, Yalobusha28 min
Mar 28, 1:36 AM CDTSevere Thunderstorm WarningMEGItawamba, Lafayette, Lee, Pontotoc, Prentiss, Tishomingo and 1 more39 min
Mar 28, 1:47 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc43 min
Mar 28, 2:14 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo46 min
Mar 28, 2:30 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe25 min
Mar 28, 3:22 AM CDTSpecial Weather StatementMEGMonroe23 min
Mar 28, 3:33 AM CDTSevere Thunderstorm WarningMEGMonroe42 min
Mar 28, 7:49 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union26 hr
Mar 28, 11:45 AM CDTRiver Flood AdvisoryMEGCoahoma, Tunica24 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.